Journal of Differential Geometry

Level set approach to mean curvature flow in arbitrary codimension

Luigi Ambrosio and Halil Mete Soner

Full-text: Open access

Article information

Source
J. Differential Geom., Volume 43, Number 4 (1996), 693-737.

Dates
First available in Project Euclid: 26 June 2008

Permanent link to this document
https://projecteuclid.org/euclid.jdg/1214458529

Digital Object Identifier
doi:10.4310/jdg/1214458529

Mathematical Reviews number (MathSciNet)
MR1412682

Zentralblatt MATH identifier
0868.35046

Subjects
Primary: 58E15: Application to extremal problems in several variables; Yang-Mills functionals [See also 81T13], etc.
Secondary: 53A07: Higher-dimensional and -codimensional surfaces in Euclidean n-space

Citation

Ambrosio, Luigi; Soner, Halil Mete. Level set approach to mean curvature flow in arbitrary codimension. J. Differential Geom. 43 (1996), no. 4, 693--737. doi:10.4310/jdg/1214458529. https://projecteuclid.org/euclid.jdg/1214458529


Export citation

References

  • [1] F. Almgren, J. E. Taylor and L. Wang, Curvature driven flows: a variational approach, SIAM J. Control Optim. 31 (1993) 387-438.
  • [2] S. Altschuler, S. Angenent and Y. Giga, Mean curvature flow through the singularities for surfaces of rotation, 1992, Adv. Stud. Pure Math., forthcoming.
  • [3] S. Altschuler and M. Grayson, Shortening space curves and flow through singularities, J. Differential Geom. 35 (1992) 283-298.
  • [4] G. Barles, H. M. Soner and P. E. Souganidis, Front propagation and phase field theory, SIAM. J. Control Optim., March 1993, issue dedicated to W.H. Fleming, 439-469.
  • [5] Bellettini and Paolini, Some results on minimal barriers in the sense of De Giorgi applied to motion by mean curvature, Atti Accad. Naz. Lincei, Cl. Sci. Fis. Mat. Natur., 1994, to appear.
  • [6] Bellettini and Paolini, Some results on De Giorgi's notion of minimal barrier applied to motion by mean curvature, Atti Accad. Naz. XL, Cl. Sci. Fis. Mat. Natur., 1994, to appear.
  • [7] K. A. Brakke, The motion of a surface by its mean curvature, Princeton University Press, Princeton, NJ, 1978.
  • [8] Y.-G. Chen, Y. Giga and S. Goto, Uniqueness and existence of viscosity solutions of generalized mean curvature flow equations, J. Differential Geom. 33 (1991) 749-786.
  • [9] M. G. Crandall, L. C. Evans and P.-L. Lions, Some properties of viscosity solutions of Hamilton- Jacobi equations, Trans. Amer. Math. Soc. 282 (1984) 487-502.
  • [10] M. G. Crandall, H. Ishii and P.-L. Lions, User's guide to viscosity solutions of second order partial diffrential equations, Bull. Amer. Math. Soc. 27 (1992) 1-67.
  • [11] M. G. Crandall and P.-L. Lions, Viscosity solutions of Hamilton-Jacobi equations, Trans. Amer. Math. Soc. 277 (1983) 1-43.
  • [12] E. De Giorgi, Barriers, boundaries, motion of manifolds, Lectures held in Pavia, Italy, 1994.
  • [13] K. Ecker and G. Huisken, Mean curvature flow of entire graphs, Ann. of Math. 130 (1989) 453-471.
  • [14] L. C. Evans and R. Gariepy, Measure Theory and Fine Properties of Functions, CRC Press, Ann Harbor, 1992.
  • [15] L. C. Evans and J. Spruck, Motion of level sets by mean curvature, J. Differential Geom. 33 (1991) 635-681.
  • [16] L. C. Evans and J. Spruck, Motion of level sets by mean curvature II, Trans. Amer. Math. Soc. 330 (1992) 635-681.
  • [17] L. C. Evans and J. Spruck, Motion of level sets by mean curvature III, J. Geom. Anal. 2 (1992) 121-150.
  • [18] L. C. Evans and J. Spruck, Motion of level sets by mean curvature IV, J. Geom. Anal., to appear.
  • [19] L. C. Evans, H. M. Soner and; P. E. Souganidis, Phase transitions and generalized motion by mean curvature, Comm. Pure Appl. Math. 45 (1992) 1097-1123.
  • [20] W. H. Fleming and H. M. Soner, Controlled Markov Processes and Viscosity Solutions, Springer, New York, 1993.
  • [21] M. Gage and R. S. Hamilton, The heat equation shrinking convex plane curves, J. Differential Geom. 23 (1986) 69-95.
  • [22] Y. Giga, S. Goto, H. Ishii and M. H. Sato, Comparison principle and convexity preserving properties for singular degenerate parabolic equations on unbounded domains, Indiana Univ. Math. J. 40 (1991) 443-470.
  • [23] M. A. Grayson, The heat equation shrinks embedded plane curves to round points, J. Differential Geom. 26 (1987) 285-314.
  • [24] M. A. Grayson, A short note on the evolution of surfaces via mean curvature, Duke Math. J. 58 (1989) 555-558.
  • [25] G. Huisken, Flow by mean curvature of convex surfaces into spheres, J. Differential Geom. 20 (1984) 237-266.
  • [26] T. Ilmanen, Elliptic regularization and partial regularity for motion by mean curvature, Mem. Amer. Math. Soc, Vol 108, No. 520, 1994.
  • [27] T. Ilmanen, The level-set flow on a manifold, Proc. 1990 Summer Inst. Differential Geom., (R. E. Greene and S.T. Yau editors), Amer. Math. Soc,(1992).
  • [28] T. Ilmanen, Generalized motion of sets by mean curvature on a manifold, Indiana Univ. Math. J. 41 (1992) 671-705.
  • [29] H. Ishii and P. E. Souganidis, Generalized motion of noncompact hypersurfaces with velocity having arbitrary growth on the curvature tensor, Preprint, 1994.
  • [30] T. Kato, A Short Introduction to Perturbation Theory for Linear Operators, Springer, New York, 1982.
  • [31] M. Katsoulakis and; P. E. Souganidis, Interacting particle systems and generalized motion by mean curvature, Arch. Rational Mech. Anal, 1994, to appear.
  • [32] S. Kobayashi and K. Nomizu, Foundations of Differential Geometry, Interscience, New York, 1969.
  • [33] S. Osher and J. Sethian, Fronts propogating with curvature dependent speed, J. Comput. Phys. 79 (1988) 12-49.
  • [34] T. Otha, D. Jasnow and K. Kawasaki, Universal scaling in the motion of a random interface, Phys. Rev. Lett. 49 (1982) 1223-1226.
  • [35] J. Sethian, Curvature and evolution of fronts, Comm. Math. Phys. 101 (1985) 487-495.
  • [36] L. Simon, Lectureson GeometricMeasue Theory, Centre for Math. Analysis, Australian Nat.Univ., 1984.
  • [37] H. M. Soner, Motion of a set by the curvature of its boundary, J. Differential Equations 101 (1993) 313-372.
  • [38] H. M. Soner, Ginzburg-Landau equation and motion by mean curvature,!' convergence, II: development of the initial interface, J. Geom. Anal., 1993, to appear.
  • [39] H. M. Soner and P. E. Souganidis, Uniqueness and singularities of rotationally symmetric surfaces moving by mean curvature, Comm. in Partial Differential Equations 18 (1993) 859-894.
  • [40] J. E. Taylor, J. W. Cahn and A. C.Handwerker, Geometric models ofcrystal growth, Acta Met. 40 (1993) 1443-1474.